Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2002, 10:49 PM EDT for Davidson County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2002, 10:49 PM EDT (02:49 UTC)
- Expired
- May 2, 2002, 11:25 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 9:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 030249 SVRRAH NCC057-030315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1049 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN NORTH CAROLINA * UNTIL 1125 PM EDT * AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 60 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LEXINGTON HIGH ROCK THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:48 PM EDT, 1 minute earlier.
Area forecast discussion, May 2, 10:48 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 948 PM EST THU MAY 2 2002 SEVERE THUNDERSTORM WATCHES CONTINUE ACROSS NORTHERN SECTIONS AND JUST TO THE WEST OF THE RAH CWA. CONVECTIVE OUTFLOWS AT THE SURFACE AND MODIFIED AIR WILL MASK THE AIRMASS CHANGE ASSOCIATED WITH THE LARGE SCALE COLD FRONT. THIS COLD FRONT APPEARS TO BE IN THE UPPER TENNESSEE VALLEY APPROACHING THE NORTH CAROLINA-TENNESSEE LINE AT 01Z. CONVECTIVE LINES HAVE OUTPACED THE FRONT AND SHOULD CONTINUE TO WEAKEN IN THE UNIFORM WEST SOUTHWESTERLY FLOW AND CONDITIONALLY UNSTABLE AIRMASS EAST OF THE MOUNTAINS INTO THE PIEDMONT. HOWEVER...OUTFLOW BOUNDARIES AND THE APPROACHING FRONT WILL CONTINUE TO GENERATE SUFFICIENT CONVERGENCE FOR A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS OVERNIGHT THROUGHOUT THE CWA. .RAH...NONE. RFG
In the hours before
Special weather statement, May 2, 6:56 PM EDT, 3 hours 53 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030200- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 656 PM EDT THU MAY 2 2002 IN THE NORTHEAST...A TORNADO WATCH CONTINUES UNTIL 900 PM FROM VANCE AND FRANKLIN COUNTIES EASTWARD. IN THE NORTHERN TIER...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1000 PM FROM THE TRIAD AREA TO THE TRIANGLE AREA...ROUGHLY FROM INTERSTATE 40 NORTHWARD. THROUGH 700 PM...SEVERE THUNDERSTORMS HAVE LARGELY BEEN CONFINED TO THE VIRGINIA BORDER REGION AND NORTHWARD INTO SOUTHERN VIRGINIA. THESE SEVERE THUNDERSTORMS MAY CONTINUE TO THREATEN NORTHERN BORDER COUNTIES THIS EVENING. ELSEWHERE IN CENTRAL NORTH CAROLINA THROUGH 700 PM...THUNDERSTORMS HAD NOT YET DEVELOPED...BUT MAY DEVELOP LATER TONIGHT. STRONG AND POTENTIALLY SEVERE THUNDERSTORMS IN EASTERN TENNESSEE AT 700 PM WILL MOVE EAST AHEAD OF A COLD FRONT. AS THE COLD FRONT DRIFTS SLOWLY SOUTHEAST...THESE SHOWERS AND THUNDERSTORMS COULD MOVE INTO WEST CENTRAL NORTH CAROLINA BETWEEN 10 PM AND MIDNIGHT...AND FURTHER SOUTHEAST ACROSS THE AREA AFTER MIDNIGHT. THE GREATEST SEVERE WEATHER THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR WARNINGS. RFG
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.